3.6 million prescriptions for EpiPen Autoinjectors were written in the United States in 2015. Yesterday on The PediaBlog, we learned of a product recall for several lots of this potent antidote for life-threatening allergic reactions called anaphylaxis. The Allergy, Asthma, and Immunology Division of Pediatric Alliance has more to tell us about anaphylaxis.
Anaphylaxis (an-a-fi-LAK-sis) is a serious, life-threatening allergic reaction. The most common anaphylactic reactions are to foods, insect stings, and medications.
If you are allergic to a substance, your immune system overreacts to this allergen by releasing chemicals that cause allergy symptoms. Typically, these bothersome symptoms occur in one location of the body. However, some people are susceptible to a much more serious anaphylactic reaction. This reaction typically affects more than one part of the body at the same time.
Pediatric Alliance allergist, Dr. Sergei Belenky, says, “Anaphylaxis requires immediate medical treatment, including a prompt injection of epinephrine and a trip to a hospital emergency room. If it isn’t treated properly, anaphylaxis can be fatal.”
Certain people are more at risk of anaphylaxis. If you have allergies or asthma and have a family history of anaphylaxis, your risk is higher. And, if you’ve experienced anaphylaxis your risk of having another anaphylactic reaction is increased.
Accurate diagnosis and successful management of allergies is essential. An allergist/immunologist has specialized training and experience to diagnose the problem and help you develop a plan to protect you in the future.
Symptoms of anaphylaxis typically start within 5 to 30 minutes of coming into contact with the allergen to which you are allergic. In some cases it may take more than an hour for you to notice anaphylactic symptoms.
Warning signs typically affect more than one part of the body and may include:
• Red rash, with hives/welts, that is usually itchy. (It is possible to have a severe allergic reaction without skin symptoms.)
• Swollen throat or swollen areas of the body.
• Passing out (syncope).
• Chest tightness.
• Trouble breathing, cough.
• Hoarse voice.
• Trouble swallowing.
• Stomach cramping.
• Pale or red color to the face and body.
• Feeling of impending doom.
To diagnose your risk of anaphylaxis or to determine whether previous symptoms were anaphylaxis-related, your allergist/immunologist will conduct a thorough investigation of all potential causes. Your allergist will ask for specific details regarding all past allergic reactions. In some cases, your allergist will perform skin testing or blood testing to confirm the trigger of anaphylaxis.
The best ways to manage your condition are:
• Avoid allergens that trigger your allergic reactions.
• Be prepared for an emergency.
If you are at risk of anaphylaxis, carry epinephrine (adrenaline) autoinjectors like EpiPens. They contain a prescribed single dose of medication that is injected into the thigh during an anaphylactic emergency.
Be sure to talk to your healthcare provider about how to use the epinephrine autoinjector. It is important for you, family members and others in close contact with you or your child to know how to use the epinephrine autoinjector.
If you are concerned about the costs of epinephrine autoinjectors, talk to your doctor about options. According to Dr. Deborah Gentile, an allergist with the Pediatric Alliance, “There are multiple products currently on the market, including some generics, and all of the manufacturers have programs to help bring costs down to more affordable levels.”
Complete an Anaphylaxis Action Plan to keep on file at work, school, camp or other places where others may need to recognize your symptoms and provide treatment.
One final important reminder : If you think you are having an anaphylactic reaction, use your epinephrine autoinjector and call 911 immediately so you can be transported to the nearest emergency department for evaluation, monitoring, and any further treatment by healthcare professionals. Your life depends on this. Don’t take an antihistamine or wait to see if symptoms get better.